Alert archive / Oregon / Wind Advisories in 2020

Wind Advisory 6, NWS Medford, OR

February 22, 2020Klamath County, Lake County, Oregon

NWS Medford, OR issued this wind advisory at Feb 22, 2020, 2:19 AM PST for Klamath County, Lake County, Oregon. It took effect at Feb 23, 2020, 12:00 PM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2020, 2:19 AM PST (10:19 UTC)
In effect from
Feb 23, 2020, 12:00 PM PST
Expired
Feb 23, 2020, 10:00 PM PST
In force
10 hr
Issued by
NWS Medford, OR

Counties Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 158 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2020-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2020-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2767 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

900 
WWUS76 KMFR 221019
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
219 AM PST Sat Feb 22 2020

ORZ030-031-230000-
/O.NEW.KMFR.WI.Y.0006.200223T2000Z-200224T0600Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
219 AM PST Sat Feb 22 2020

...WIND ADVISORY IN EFFECT FROM NOON TO 10 PM PST SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Northern and Eastern Klamath County and Lake County, 
  especially along Highway 31 between Silver Lake and Paisley, 
  including Summer Lake. 

* WHEN...From noon to 10 PM PST Sunday.

* IMPACTS...These winds could cause difficult travel, especially
  for high profile vehicles. Gusty winds could blow around
  unsecured objects. Tree limbs could break. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
4 follow-up statements
518 
WWUS76 KMFR 222234
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
234 PM PST Sat Feb 22 2020

ORZ030-031-231100-
/O.CON.KMFR.WI.Y.0006.200223T2000Z-200224T0600Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
234 PM PST Sat Feb 22 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 10 PM PST
SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Northern and Eastern Klamath County and Lake County,
  especially along Highway 31 between Silver Lake and Paisley,
  including Summer Lake. This also includes the higher terrain in
  far eastern Klamath and in Lake counties. 

* WHEN...From noon to 10 PM PST Sunday.

* IMPACTS...These winds could cause difficult travel, especially 
  for high profile vehicles. Gusty winds could blow around 
  unsecured objects. Tree limbs could break.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
855 
WWUS76 KMFR 231024
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
224 AM PST Sun Feb 23 2020

ORZ031-240600-
/O.NEW.KMFR.HW.W.0003.200223T2000Z-200224T0600Z/
/O.CON.KMFR.WI.Y.0006.200223T2000Z-200224T0600Z/
Central and Eastern Lake County-
224 AM PST Sun Feb 23 2020

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 10 PM PST THIS
EVENING...
...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 10 PM PST
THIS EVENING...

* WHAT...For the High Wind Warning, west winds 30 to 40 mph with 
  gusts up to 65 mph expected. For the Wind Advisory, west winds 
  25 to 35 mph with gusts up to 55 mph expected.

* WHERE...For the High Wind Warning, mainly along Highway 31 from
  Paisley to Summer Lake. For the Wind Advisory, Much of the
  remainder of Central and Eastern Lake County, including Fort
  Rock and Silver Lake.

* WHEN...From noon today to 10 PM PST this evening.

* IMPACTS...Very strong wind gusts will cause dangerous driving
  conditions, especially for high profile vehicles. Trees and
  power lines may be blown down leading to possible power outages.
  Unsecured objects will be blown away.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

ORZ030-240600-
/O.CON.KMFR.WI.Y.0006.200223T2000Z-200224T0600Z/
Northern and Eastern Klamath County and Western Lake County-
224 AM PST Sun Feb 23 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 10 PM PST
THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Northern and Eastern Klamath County and Western Lake
  County, including Highway 31 north of Silver Lake. 

* WHEN...From noon to 10 PM PST Sunday.

* IMPACTS...These winds could cause difficult travel, especially 
  for high profile vehicles. Gusty winds could blow around 
  unsecured objects. Tree limbs could break.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
281 
WWUS76 KMFR 240039
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
439 PM PST Sun Feb 23 2020

ORZ031-240600-
/O.NEW.KMFR.DU.Y.0001.200224T0039Z-200224T0600Z/
/O.CON.KMFR.HW.W.0003.000000T0000Z-200224T0600Z/
/O.CON.KMFR.WI.Y.0006.000000T0000Z-200224T0600Z/
Central and Eastern Lake County-
439 PM PST Sun Feb 23 2020

...BLOWING DUST ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...For the High Wind Warning, west winds 30 to 40 mph with
  gusts up to 65 mph. For the Blowing Dust Advisory, visibility
  between one quarter mile and one mile is possible in blowing 
  dust. For the Wind Advisory, west winds 25 to 35 mph with gusts 
  up to 55 mph.

* WHERE...For the High Wind Warning, mainly along Highway 31 from
  Paisley to Summer Lake. For the Blowing Dust Advisory, from the
  eastern shore of Summer Lake to the Alkali Lake area south to
  Lake Abert along Highway 395. Also, from Christmas Lake eastward
  across Christmas Valley. For the Wind Advisory, much of Central
  and Eastern Lake County, including Fort Rock and Silver Lake.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Trees and power lines could possibly be damaged in the
  High Wind Warning area. Hazardous driving conditions are likely
  in the Blowing Dust Advisory area due to reduced visibility, at
  times, especially near the dry lake beds. Travel is likely to be
  difficult, especially for high profile vehicles.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are advised to not drive into areas of blowing dust
that's reducing visibilities below one mile. Remember, pull 
aside, stay alive.

People should avoid being outside in forested areas and around
trees and branches in the High Wind Warning area. If possible, 
remain in the lower levels of your home during the windstorm, and 
avoid windows. Use caution if you must drive.

&&

$$

ORZ030-240600-
/O.CON.KMFR.WI.Y.0006.000000T0000Z-200224T0600Z/
Northern and Eastern Klamath County and Western Lake County-
439 PM PST Sun Feb 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Northern and Eastern Klamath County and Western Lake
  County, including Highway 31 north of Silver Lake.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...These winds could cause difficult travel, especially 
  for high profile vehicles. Gusty winds could blow around 
  unsecured objects. Tree limbs could break.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

BTL

Visit us at https://www.weather.gov/Medford
276 
WWUS76 KMFR 240541
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
941 PM PST Sun Feb 23 2020

ORZ031-240645-
/O.EXP.KMFR.HW.W.0003.000000T0000Z-200224T0600Z/
/O.EXP.KMFR.DU.Y.0001.000000T0000Z-200224T0600Z/
/O.EXP.KMFR.WI.Y.0006.000000T0000Z-200224T0600Z/
Central and Eastern Lake County-
941 PM PST Sun Feb 23 2020

...HIGH WIND WARNING WILL EXPIRE AT 10 PM PST THIS EVENING...
...BLOWING DUST ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...
...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

Winds are expected to diminish to below advisory level gusts of 
45 mph by 10 PM PST. Therefore, the wind warning and advisory, as 
well as the blowing dust advisory, will be allowed to expire.

$$

ORZ030-240645-
/O.EXP.KMFR.WI.Y.0006.000000T0000Z-200224T0600Z/
Northern and Eastern Klamath County and Western Lake County-
941 PM PST Sun Feb 23 2020

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

Winds are expected to diminish to below advisory level gusts of 
45 mph by 10 PM PST. Therefore, the wind advisory will be allowed
to expire.

$$

BTL

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Feb 21, 9:21 PM PST, 4 hours 58 minutes earlier.

Area forecast discussion, Feb 21, 9:21 PM PST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Medford OR
921 PM PST Fri Feb 21 2020

.UPDATE...
Updates made this evening were to adjust sky cover for tonight
through Saturday evening and temperatures for tonight through
Saturday evening.

&&

.DISCUSSION...
24 hour changes have been subtle across the forecast area. Aside
from stratus moving onto the Coos and Douglas County coasts this
evening, we're expecting some high clouds will move across the
area overnight. The stratus should keep temperatures up quite a
bit along and near the coast, but it's likely to keep inland areas
only 1-3 degrees warmer than last night into this morning. Saturday
should be similarly mild to what today was, with highs in the
Rogue Valley again up around 60F. Sunday is likely to be 5-10
degrees cooler for most locations along with a some light
precipitation mostly along and west of the Cascades. ~BTL

&&

.AVIATION...For the 22/06Z TAF Cycle...VFR conditions will prevail
for all areas this afternoon and evening. Lower conditions
(IFR/LIFR) have already returned to North Bend (KOTH) and many of
the coastal valleys, and will likely spread inland to portions of
the Umpqua Basin late tonight and early Saturday morning. Conditions
in these areas should improve by mid to late morning. Higher clouds
will arrive from northeast to southwest tomorrow afternoon ahead of
a front, but VFR will prevail through the remainder of the TAF
period. -BPN/Schaaf

&&

.MARINE...Updated 800 PM PST Friday, 21 Feb 2020...West swell
dominated seas will remain below advisory level this evening, but a
thermal trough is developing along the coast tonight, and as a
result, gusty north winds and steep wind-driven seas are expected to
develop south of Cape Blanco by morning. Steep west swell will build
into the waters Saturday afternoon into Saturday evening, keeping
steep seas in place through Saturday night. A front will move across
the waters early Sunday, then larger northwest swell will build
Sunday night into Monday, peaking at 14 to 16 feet. The thermal
trough may redevelop along the coast late Monday into Tuesday, with
another round of gusty north winds and steep seas possible for the
waters south of Cape Blanco. -BPN

&&

.PREV DISCUSSION... /Issued 239 PM PST Fri Feb 21 2020/

DISCUSSION...Dry weather will continue through Saturday afternoon
with a chilly night once again followed by another mild afternoon. So
it should be a great day Saturday for anyone that has outdoor plans.

The latest visible image shows clear skies over most of the area
with a thin layer of cirrus offshore and to the northwest. We could
see some of that move in late this afternoon and tonight. Overall it
will remain clear with the exception of low clouds once again in
portions of the Umpqua and Coquille Basin. It may not develop until
late tonight and it should be shallow enough where it should burn
off around mid morning Saturday.

We'll gradually see high and mid level clouds increase Saturday
which could result in slightly cooler temperatures Saturday
afternoon away from the coast.

A cold front will move into the area late Saturday night with mainly
light precipitation moving early Sunday. The best chance for
precipitation will be in the usual areas, the coast, coast range and
Cascades. The valleys, in particular the Rogue Valley may not get
much, if anything. There's also little concern for snow with only
about 1-3 inches expected around Crater Lake and Diamond Lake area
with 3 inches being on the high side. Given precipitation is coming
in during the day, road temperatures should be warm enough to keep
them wet, but up to an inch is possible in heavier precipitation.

Even though precipitation amounts will generally be light, winds
will not, especially for east of the Cascades. Models are in pretty
good agreement showing 700mb winds peaking out between 55-60 kts
Sunday afternoon which will be around the time of when stronger
winds aloft will have a good chance to surface and reach advisory
criteria mainly in the higher terrain in Klamath and Lake Counties.

Precipitation and winds will diminish Sunday night as upper trough
zips by to our north and upper ridging builds in from the southwest.
Even then, the best chance for anything measurable will be in the
Cascades north of Lake of the Woods.

Dry weather returns Monday with a chilly to cold start in the
morning followed by a mild afternoon. Clouds will also be on the
decrease as upper ridging builds in from the west. -Petrucelli

Long Term...Tuesday morning through Saturday morning... There is not
much to talk about in the extended. The consensus is that a ridge
will set up over our area. And while a few short waves move over the
back side of this ridge to the north, it would seem that at best
there will be some increased cloud coverage. This will prompt
generally light winds out of the east and bring

Expect above normal high temperatures during the day where west of
the Cascades highs are anticipated to be in the mid to upper 60s,
and east of the Cascades in the mid to upper 50s. For Comparison,
normal February day time highs are 54(F) at Medford, 45(F) at
Klamath Falls, 54(F) at Roseburg, 53(F) at North Bend, and 46(F) at
Alturas. East side lows are anticipated to still be below freezing
each night but, west of the Cascades, lows may remain above freezing
for each night except Tuesday night. -miles

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Beach Hazards Statement from 7 AM PST Saturday through Saturday
     afternoon for ORZ021-022.

CA...None.

Pacific Coastal Waters...
- Small Craft Advisory from 1 AM Saturday to 4 PM PST Monday for
  PZZ350-356-370-376.

BTL/BPN/MAP

Nearby

Wind Advisories in Oregon, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.